Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Cleveland, OH

April 4, 20034 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 4, 2003, 11:40 PM EST for 4 counties in Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 11:40 PM EST (04:40 UTC)
Expired
Apr 5, 2003, 12:30 AM EST
In force
50 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 43 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 050440
SVRCLE
OHC035-055-085-153-050530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1139 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO...
  GEAUGA COUNTY IN NORTHEAST OHIO...
  LAKE COUNTY IN NORTHEAST OHIO...
  SUMMIT COUNTY IN NORTHEAST OHIO...

* UNTIL 1230 AM EST

* AT 1139 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
  OF EASTLAKE TO 3 MILES NORTH OF MACEDONIA...OR ALONG A LINE
  EXTENDING FROM 17 MILES WEST OF PAINESVILLE TO 13 MILES 
SOUTHEAST   OF CLEVELAND...MOVING EAST AT 20 TO 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AKRON
  CHARDON
  CHESTERLAND
  EASTLAKE
  HUDSON
  MENTOR
  MOGADORE
  PAINESVILLE
  PERRY
  SOLON
  TWINSBURG
  WILLOUGHBY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4185 8100 4135 8101 4135 8138 4099 8138
          4091 8142 4092 8164 4127 8167 4153 8166
          4173 8136

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 11:20 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 4, 11:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1120 PM EST FRI APR 4 2003

LATEST RUC DOESNT SHOW LAKESHORE TEMPS RISING ABOVE FREEZING UNTIL
6Z OR SHORTLY THEREAFTER.  ALTHOUGH THE ROADS ARE STILL IN GOOD
SHAPE ICE ACCUMULATING ON TREES AND BRIDGES BEGINNING TO ICE UP SO
WILL UPGRADE ADVISORY TO WARNING UNTIL 4 AM.

.CLE...
OH...NONE.
PA...WINTER STORM WARNING THROUGH 4 AM OHZ014-OHZ089 PAZ001-PAZ002.

DJB
Hazardous weather outlook, Apr 4, 6:12 AM EST, 17 hours 28 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT FROM CENTRAL OHIO ON SOUTH...SOUTH OF MANSFIELD.

.DAYS TWO THROUGH SEVEN...
SNOW IS POSSIBLE ACROSS NORTHWEST OHIO LATE SUNDAY NIGHT INTO
MONDAY. SOME ACCUMULATION IS POSSIBLE BUT A HEAVY SNOWFALL IS NOT
LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS SLIGHT CHANCE FOR SKYWARN SPOTTER ACTIVATION TODAY OR EARLY
TONIGHT.

In the hours before

Special weather statement, Apr 4, 11:22 PM EST, 18 minutes before
OHZ011>014-020>023-031>033-038-047-089-PAZ001>003-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1122 PM EST FRI APR 4 2003

EXPECT GUSTY WINDS OF 40 TO 50 MPH AHEAD OF A SCATTERED LINE OF
THUNDERSTORMS TO AFFECT MUCH OF NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA THROUGH 1 AM.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:23 PM ESTSevere Thunderstorm WarningCLEHancock37 min
Apr 4, 8:41 PM ESTSevere Thunderstorm WarningCLEMarion, Wyandot34 min
Apr 4, 8:53 PM ESTSevere Thunderstorm WarningCLESeneca37 min
Apr 4, 9:06 PM ESTSevere Thunderstorm WarningCLESandusky24 min
Apr 4, 9:11 PM ESTSevere Thunderstorm WarningCLECrawford34 min
Apr 4, 9:17 PM ESTSevere Thunderstorm WarningCLERichland28 min
Apr 4, 9:22 PM ESTSevere Thunderstorm WarningCLELorain23 min
Apr 4, 9:31 PM ESTSevere Thunderstorm WarningCLELucas, Wood44 min
Apr 4, 9:34 PM ESTSevere Thunderstorm WarningCLEErie, Sandusky41 min
Apr 4, 9:41 PM ESTSevere Thunderstorm WarningCLEAshland34 min
Apr 4, 9:47 PM ESTSevere Thunderstorm WarningCLEMedina, Wayne43 min
Apr 4, 10:11 PM ESTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca49 min
Apr 5, 12:05 AM ESTSevere Thunderstorm WarningCLEAshtabula, Trumbull40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.